Dallas, where I live, is in the midst of a "cheese epidemic," which I guess I would have known sooner if I watched the local news or read the local paper. I looked into it after friends and neighbors mentioned that local kids were overdosing on a newly fashionable mixture of "heroin and Tylenol," which did not make sense to me. Why would you want to mix heroin with acetaminophen, and why would the combination be any deadlier than plain old heroin? It turns out that cheese, which first caught the attention of the national press and the DEA a year ago, is a combination of heroin and Tylenol PM, which includes diphenhydramine (Benadryl) as well as acetaminophen. Since Benadryl is a sedative, I gather, it has a less obvious diluting effect when added to heroin than a nonpsychoactive powder would. The result is a snortable mixture that sells for as little as $2 a dose (according to local news reports) and contains up to 8 percent heroin (according to the DEA). Based on toxicology results indicating both heroin and diphenhydramine (sometimes confirmed by reports from friends, relatives, or police), 18 Dallas County teenagers are believed to have died from cheese overdoses since 2005.
Some of these teenagers had been drinking as well, so it might be more accurate to say they died as a result of the synergistic combination of an opiate and another depressant (which is often the case with deaths attributed to heroin). Adding diphenhydramine, yet another depressant that can be fatal on its own in large doses, presumably did not help. "I think people are ignoring that diphenhdyramine is a significant contributor," a pharmacologist told The Dallas Morning News. I'm not sure whether she means that heroin plus diphenhydramine is more dangerous than purer heroin would have been, or just that heroin plus diphenhydramine is more dangerous than heroin plus an inert ingredient. The Tylenol also seems to be a problem: One story refers to liver damage suffered by regular cheese snorters. (It's not clear what function the acetaminophen serves, aside from adding bulk. Why not use diphenhydramine alone?) As none of the alarming stories about cheese have bothered to note, the problem of potentially dangerous cutting agents is peculiar to the black market created by prohibition. Likewise the problem of unpredictable strength, which reportedly contributed to several of the deaths linked to cheese: Users did not know how much heroin they were snorting.
A string of heroin overdose deaths in the Dallas suburb of Plano—some of which involved heroin mixed with diphenhydramine, supposedly today's "new deadly drug of choice"—led to a nationwide panic about dope-using teenagers in the late 1990s. This was a period when, according to the federal government's survey data, heroin use among teenagers was steady or falling. Before we follow the same script, it's worth noting that heroin use is even less common now than it was then.